As you note, magnesium stearate is a commonly used "inactive ingredient" in dietary supplements, but some websites have cautioned that it is potentially "hazardous" and "harmful." The reasons typically given are that magnesium stearate may adversely affect the gastrointestinal tract and the immune system. At the same time, magnesium stearate is generally recognized as safe by the FDA for use in supplements. So what should you believe? ConsumerLab.com investigated the facts to help you decide whether or not you should be taking supplements containing magnesium stearate. See the full answer >>
You can also get information about other inactive ingredients in supplements in our report on Inactive Ingredients in Supplements.
Learn More About Inactive Ingredients (Binders, Fillers, Coloring Agents):
Should I be concerned about supplements that contain Polysorbate 80? Is it safe? >>
Should I be worried that my supplement contains "caramel coloring IV"? I've heard that it has been linked to cancer. >>
Titanium dioxide is listed as an ingredient in my supplement. Is it safe? >>
I read an article stating that some of the ingredients in Centrum multivitamins may be dangerous or toxic. Is that true? >>
Does the talc added to Centrum Silver and other vitamins pose a risk of cancer? >>